Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 35, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 22, 2004, 2:56 PM EDT for Alleghany County, North Carolina; Grayson County, Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 2:56 PM EDT (18:56 UTC)
- Expired
- May 22, 2004, 3:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Alleghany County, NC, Grayson County, VA
The radar
The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 535 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
527
WUUS51 KRNK 221856
SVRRNK
NCC005-VAC077-221945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT SAT MAY 22 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
SOUTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 345 PM EDT
* AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.
THIS STORM WAS LOCATED OVER ENNICE...AND MOVING NORTHEAST AT 10
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL ALLEGHANY COUNTY AT 310 PM EDT
RURAL GRAYSON COUNTY AT 310 PM EDT
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3657 8111 3668 8094 3664 8095 3661 8092
3663 8090 3656 8085 3656 8091 3649 8094
3647 8097 3642 8098 3642 8101
$$
AMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:31 PM EDT, 25 minutes earlier.
Area forecast discussion, May 22, 2:31 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 231 PM EDT SAT MAY 22 2004 .SHORT TERM... WILL SEE SCTD/ISOLATED CONVECTION DIE WITH THE LOSS OF HEATING THIS EVENING. SUNDAY...SHOULD SEE ONLY ISOLATED MTN CONVECTION...AS TEMPS WARM A COUPLE DEGREES ALOFT...AND ONLY DIFFERENTIAL HEATING AND OROGRAPHICS SHOULD BE THE TRIGGERS FOR TSRA. MONDAY...MODELS TRYING TO SLIDE POTENTIAL MCS THROUGH THE WRN OH VLY...AND INTO SRN KY...AND EVENTUALLY INTO SW VA/NW NC/SRN WV. ATTM...WILL LEAVE CHANCE POPS IN THE WEST. TEMPS WILL REMAIN VERY WARM...ESPECIALLY OUT EAST. WARMEST WILL BE SUNDAY AFTN...AS POTENTIAL CLOUD DEBRIS MAY INHIBIT TEMPS A LITTLE MONDAY. && .LONG TERM (TUE-SAT)... MIDWEEK...A FRONTAL BOUNDARY SAGS INTO NRN FA...THEN WASHES OUT. LOOKS LIKE CONTINUED CHANCE OF SHRA/TSRA...WITH HIGHER CHANCES WEDNESDAY WITH BEST FORCING IN THE AREA. WILL KEEP CHANCES AROUND THROUGH THURSDAY WITH LEFTOVER CONVERGENCE FROM FRONTAL BOUNDARY...THEN A BREAK IN THE ACTION FRIDAY...BEFORE MORE DIURNAL ACTIVITY OCCURS SATURDAY. TEMPS DURING THE MIDDLE OF THE WEEK SHOULD COOL DOWN SOME...BUT STILL HANGING AT OR ABOVE NORMAL...THEN WARMING UP TOWARD SATURDAY. && .CLIMATE... RECORD HIGHS FOR SUNDAY 05/23. POTENTIAL THERE FOR A COUPLE RECORD HIGHS TO BE APPROACHED. LOCATION RECORD/YEAR ROA 91/1957 LYH 94/1941 DAN 95/1953 BLF 83/1988 RNK 87/1953 && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && WHP
Hazardous weather outlook, May 22, 6:00 AM EDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 600 AM EDT SAT MAY 22 2004 VAZ007-010>014-018>020-022>024-034-035-WVZ042>045-231000- ALLEGHANY VA-AMHERST-BATH-BEDFORD-BLAND-BOTETOURT-CRAIG-GILES- GREENBRIER-MERCER-MONROE-MONTGOMERY-PULASKI-ROANOKE-ROCKBRIDGE- SUMMERS-TAZEWELL-WYTHE- 600 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON ACROSS THE MOUNTAINS OF WEST VIRGINIA AND WESTERN VIRGINIA. STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL OF BECOMING SEVERE. THE MAIN THREATS FROM ANY STORMS THAT DO DEVELOP AND BECOME SEVERE WILL BE STRONG GUSTY DOWNBURST WINDS AND EVEN SOME HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. NCZ001>006-018>020-VAZ009-015>017-032-033-043>047-058-059-231000- ALLEGHANY NC-APPOMATTOX-ASHE-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL- CHARLOTTE-FLOYD-FRANKLIN-GRAYSON-HALIFAX-HENRY-PATRICK-PITTSYLVANIA- ROCKINGHAM-SMYTH-STOKES-SURRY-WATAUGA-WILKES-YADKIN- 600 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS...WITH LARGE HAIL OR DAMAGING WINDS BEING POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. CL
In the hours before
Local storm report, May 22, 11:06 AM EDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1106 AM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG GRETNA 36.95N 79.37W
05/21/2004 PITTSYLVANIA VA LAW ENFORCEMENT
THREE TREES DOWN. ONE ACROSS POWER AND TELEPHONE LINES.
1020 PM HAIL HOLLYWOOD 37.62N 80.45W
05/21/2004 0.75 INCH MONROE WV LAW ENFORCEMENT
&&
RMGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 10:01 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 29 min |
| May 22, 5:46 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 29 min |
| May 22, 6:05 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 55 min |
| May 22, 6:14 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 31 min |
| May 22, 6:41 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 49 min |
| May 22, 6:56 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 64 min |
| May 22, 7:39 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.